Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Great Falls, MT

July 25, 2018Cascade County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 25, 2018, 9:45 PM MDT for Cascade County, Teton County, Montana. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 9:45 PM MDT (03:45 UTC)
Expired
Jul 25, 2018, 10:45 PM MDT
In force
60 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 10:30 PM MDTTSTM WND GST 636 Wsw Cascade, MTGOOD SIZED BRANCHES DOWN. BLEW DOOR OFF OF ITS HINGES.
Jul 25, 10:36 PM MDTTSTM WND GST 598 Sse Ulm, MT
Jul 25, 10:36 PM MDTHAIL 0.885 Ssw Vaughn, MTNICKEL SIZE HAIL FALLING.
Jul 25, 10:40 PM MDTHAIL 0.58 Sse Ulm, MTSOME HAIL BETWEEN PEA SIZE AND DIME SIZE.
Jul 25, 10:41 PM MDTTSTM WND GST 593 S Sun Prairie, MT59 MPH THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS55 KTFX 260345
SVRTFX
MTC013-099-260445-
/O.NEW.KTFX.SV.W.0046.180726T0345Z-180726T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
945 PM MDT WED JUL 25 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Teton County in north central Montana...
  Northwestern Cascade County in central Montana...

* Until 1045 PM MDT.

* At 939 PM MDT, a severe thunderstorm was located near Fairfield, or
  16 miles southeast of Choteau, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Great Falls, Cascade, Fairfield, Fort Shaw, Ulm, Vaughn, First 
  Peoples Buffalo Jump State Park, Simms and Sun River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing wind damage 
across portions of Teton County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

&&

LAT...LON 4785 11197 4733 11115 4713 11172 4749 11206
      4751 11205 4751 11208 4770 11226
TIME...MOT...LOC 0339Z 322DEG 30KT 4765 11193 

HAIL...1.00IN
WIND...60MPH
 
$$

mpj
2 follow-up statements
478 
WWUS55 KTFX 260421
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1021 PM MDT WED JUL 25 2018

MTC013-099-260445-
/O.CON.KTFX.SV.W.0046.000000T0000Z-180726T0445Z/
Teton MT-Cascade MT-
1021 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES...

At 1021 PM MDT, a severe thunderstorm was located 8 miles northeast
of Cascade, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Great Falls, Cascade, Fort  Shaw, Fort Shaw, Ulm, Vaughn, First
Peoples Buffalo Jump State Park, Simms and Sun River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing wind damage 
across portions of Teton and Cascade Counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 4713 11172 4749 11206 4751 11205 4751 11208
      4753 11209 4768 11170 4733 11115
TIME...MOT...LOC 0421Z 322DEG 30KT 4737 11161 

HAIL...<.75IN
WIND...60MPH
 
$$

mpj
141 
WWUS55 KTFX 260440
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1040 PM MDT WED JUL 25 2018

MTC013-099-260446-
/O.EXP.KTFX.SV.W.0046.000000T0000Z-180726T0445Z/
Teton MT-Cascade MT-
1040 PM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES WILL EXPIRE AT 1045 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds up to 50 mph, heavy rain, and frequent lightning are still 
expected with this thunderstorm.

LAT...LON 4713 11172 4749 11206 4751 11205 4751 11208
      4753 11209 4768 11170 4733 11115
TIME...MOT...LOC 0436Z 322DEG 30KT 4727 11150 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:20 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 25, 9:20 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
920 PM MDT Wed Jul 25 2018

.UPDATE...
A small line of strong thunderstorms just east of the Rockies,
moving south southeast may bring hail, high winds, and brief heavy
rain to portions of Central Montana, especially near western Cascade
County. A few other small showers are popping up near Cut Bank but
are not expected to result in much. Mostly quiet across the rest of
Central Montana with cloudy skies and generally light winds. Expect
conditions to improve through the night with another round of
showers and thunderstorms possible Thursday afternoon.

.SYNOPSIS...
A somewhat unsettled weather pattern will continue through
Saturday with daily chances for thunderstorm activity primarily
during the afternoon and evening periods. Daytime temperatures
will also remain near to slightly below seasonal averages for late
July. A strengthening ridge of high pressure will bring much
warmer and drier conditions back to the region late this weekend
into early next week.

&&

.DISCUSSION...

Tonight Through Friday...Area remains under a WNW flow aloft
through the rest of the week as the SW US upper level ridge
gradually shifts westward while an upper trough in central Canada
moves into the Great Lakes region. At the surface, high pressure
extending from the Canadian Prairies across the Northern US Plains
will maintain a light east to northeast flow in the low-levels,
keeping temperatures near to slightly below seasonal averages
while also pooling some relatively moist low level air (surface
dewpoints around 50) along and east of the Rockies. Isolated
thunderstorm development is expected later this afternoon,
primarily along the Rocky Mountain Front and central MT mountains
with this activity remaining fairly weak and moving off to the SE
through this evening. On Thursday, a similar setup with some added
mid level forcing from an embedded shortwave will likely lead to
a greater coverage of thunderstorm activity Thursday afternoon and
evening with some showers lingering across north-central MT
through Thursday night. Another round of widely scattered showers
and thunderstorms is expected again late Friday before a drier
weather pattern evolves this weekend. Hoenisch

Saturday through Wednesday...Expect drier air to start to move
into the region on Saturday, with showers/thunderstorms generally
decreasing. It should be mostly dry Sunday through Tuesday of
next week, as an upper level ridge of high pressure will generally
reside over the region. The ridge will try to break down a bit
next Wednesday as a weak Pacific Front moves through. At this time
little to no precipitation is expected with this front. Afternoon
temperatures will warm up quite a bit starting on Sunday, with
Monday and Tuesday looking to be fairly hot. Slightly cooler
temperatures could move back into the region next Wednesday.
Brusda

&&

.AVIATION...
Updated 0000Z.

VFR conditions and generally light winds expected across Central
Montana. Isolated to scattered thunderstorms forming over far
Southwest Montana, as well as along the Canadian border, will
continue til around 06Z. Some storms may produce brief MVFR
conditions and gusts to 40 kt. Skies clear from the west after 06Z
Wednesday with showers and thunderstorms returning Thursday.

&&

.FIRE WEATHER...
Afternoon and evening thunderstorms through Saturday will
primarily be accompanied by measurable rain but isolated strikes
outside of the precipitation cores will be a concern for new fire
starts as well as hold-over fire activity in the following days.
Somewhat cooler than average temperatures and afternoon humidity
remaining above 20-30% will be a mitigating factor for any new
fire starts however. A return to mid-summer heat and dryness is
expected Sunday through early next week as high pressure
strengthens over the region. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  81  54  77 /  20  50  60  40
CTB  51  75  50  76 /  20  60  60  40
HLN  56  83  55  79 /  10  20  30  40
BZN  52  82  50  79 /  10  20  20  30
WEY  39  78  42  76 /  10  10  10  20
DLN  51  82  49  81 /  10  10  10  20
HVR  52  80  55  78 /   0  20  30  30
LWT  52  76  51  71 /  10  30  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 25, 6:55 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT WED JUL 25 2018

MTZ009-260145-
Northern Rocky Mountain Front MT-
655 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, or 46 miles west of Cut Bank, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kiowa, East Glacier Park Village, East Glacier Park and South
Browning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4858 11329 4851 11282 4848 11279 4820 11319
      4835 11337 4837 11334 4842 11335 4842 11340
      4845 11347
TIME...MOT...LOC 0054Z 313DEG 17KT 4847 11331

mpj
Special weather statement, Jul 25, 7:02 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT WED JUL 25 2018

MTZ010-044-046-260145-
Eastern Glacier MT-Eastern Pondera MT-Toole MT-
702 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PONDERA...EAST
CENTRAL GLACIER AND SOUTHWESTERN TOOLE COUNTIES UNTIL 745 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cut Bank, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cut Bank and Ethridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4859 11270 4873 11254 4856 11207 4834 11230
TIME...MOT...LOC 0101Z 304DEG 15KT 4863 11253

mpj
Local storm report, Jul 25, 9:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             BYNUM                   47.98N 112.30W
07/25/2018  E1.00 INCH       TETON              MT   MESONET

            HAIL STARTED OUT LARGE THEN GOT SMALLER.
            ENOUGH SMALL HAIL TO COVER THE GROUND TO A
            DEPTH OF SEVERAL INCHES. CROPS RUINED. WINDS
            ESTIMATED AT 30 MPH.

&&

MPJ
Local storm report, Jul 25, 9:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 W CHOTEAU             47.82N 112.20W
07/25/2018  E65 MPH          TETON              MT   PUBLIC

            ESTIMATED 65 MPH WINDS WITH LARGE TREES
            KNOCKED DOWN IN MULTIPLE LOCATIONS.

&&

ERG
Local storm report, Jul 25, 9:40 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     BYNUM                   48.01N 112.30W
07/25/2018  E60 MPH          TETON              MT   PUBLIC

            ESTIMATED WINDS OF 60 MPH. LOTS OF PEA SIZE
            HAIL AND RAIN.

&&

ERG
Local storm report, Jul 25, 9:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
944 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 WSW DUPUYER           48.19N 112.51W
07/25/2018  E0.50 INCH       PONDERA            MT   PUBLIC

            A LOT OF SMALL AND HALF INCH SIZED HAIL.
            WINDS ESTIMATED 30 MPH. ONE QUARTER INCH OF
            RAIN.

&&

ERG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:55 PM MDTSpecial Weather StatementTFXGlacier50 min
Jul 25, 7:02 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 25, 7:46 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Teton, Toole59 min
Jul 25, 8:44 PM MDTSevere Thunderstorm WarningTFXTeton61 min
Jul 25, 9:50 PM MDTSpecial Weather StatementTFXTeton40 min
Jul 25, 10:44 PM MDTSpecial Weather StatementTFXCascade46 min
Jul 25, 11:24 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 25, 11:29 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jul 25, 11:57 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jul 25, 11:59 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 26, 12:02 AM MDTSpecial Weather StatementTFXJudith Basin28 min
Jul 26, 12:45 AM MDTSpecial Weather StatementTFXWheatland15 min
Jul 26, 12:48 AM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 26, 1:23 AM MDTSpecial Weather StatementTFXFergus37 min
Jul 26, 1:26 AM MDTSpecial Weather StatementTFXToole34 min
Jul 26, 11:43 AM MDTSpecial Weather StatementTFXFergus32 min
Jul 26, 3:00 PM MDTSpecial Weather StatementTFXGlacier60 min
Jul 26, 3:21 PM MDTSevere Thunderstorm WarningTFXGlacier54 min
Jul 26, 4:34 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.